Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 154, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 13, 2002, 7:59 PM CDT for DeSoto County, Marshall County, Tate County, Mississippi. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2002, 7:59 PM CDT (00:59 UTC)
- Expired
- Aug 13, 2002, 8:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties DeSoto County, MS, Marshall County, MS, Tate County, MS
The radar
The Memphis radar (KNQA), 64 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 8:10 PM CDT | Thunderstorm Wind | Coldwater, MS | Several trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -367 J/kg
- Mixed-layer LCL
- 1609 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
021 WUUS54 KMEG 140059 SVRMEM MSC033-093-137-140145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 758 PM CDT TUE AUG 13 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DESOTO COUNTY IN NORTHWEST MISSISSIPPI MARSHALL COUNTY IN NORTHWEST MISSISSIPPI TATE COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 845 PM CDT * AT 755 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM NEAR COLDWATER...MOVING NORTHEAST AT 35 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 845 PM CDT INCLUDE... INDEPENDENCE... BYHALIA... RED BANKS... HOLLY SPRINGS... MT PLEASANT... SLAYDEN... .DAMAGING WINDS IN EXCESS OF 60 MPH IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. LAT...LON 3472 9004 3456 8992 3485 8927 3503 8945
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:26 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Aug 13, 3:26 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 326 PM CDT TUE AUG 13 2002 REGIONAL RADAR LOOP THIS AFTN WAS SHOWING A LINE OF TSTMS EXTENDING FROM WRN KY SWWD THRU AR INTO ERN OK. THE TREND OVER THE PAST HOUR HAS SHOWN WEAKENING...BUT EXPECT THESE STORMS TO MOVE INTO NW SXNS OF THE FA THIS EVENING BRINGING SOME LOCALLY HEAVY DOWNPOURS. RAINFALL AMOUNTS HAVE BEEN HEAVY WITH THE STORMS OVR MO TODAY. SFC ANALYSIS PLACES THE ACTUAL FNT FROM IL SWWD THRU MO INTO OK. TEMPS WERE FAIRLY UNIFORM WITH READINGS IN THE MID/UPR 80S AND DPTS GENERALLY IN THE 70S. THE UPR TROF OVR THE CNTRL CONUS WILL AMPLIFY FURTHER DURING THE NEXT 24 HRS AND THEN BEGIN TO WEAKEN WED NITE INTO THUR. THE ASSOCIATED SFC FNT WILL MOVE SEWD THRU MO OVERNITE AND STALL ACROSS NRN SXNS OF THE FA WED MORNING. WITH LARGE SCALE FORCING AND DEEP MOIST PRESENT WILL CONT LIKELY POPS ON WED FOR ALL AREAS AND INTO WED NITE FOR SE SXNS. EXPECT LOCALLY HEAVY DOWNPOURS AGAIN AS PW VALUES WILL EXCEED 2 INCHES ACROSS THE FA. TIME SXNS SHOW DRYING IN THE MID/UPR LVLS THUR THRU FRI AND THEN A RETURN OF DEEP MOIST FOR THE WEEKEND TO THE REGION. WILL LEAVE THE CURRENT EXTENDED FCST AS IS WITH SCTD TSTMS ACROSS SRN SXNS THRU SAT AND THEN DRY SUN THRU TUES ALL AREAS AS UPR RIDGING BUILDS WWD INTO THE SE STATES. WILL TAKE A BLEND OF GUIDANCE TEMPS. PRELIMINARY NUMBERS... MEM 073/086 071/090 075 574 MKL 071/084 069/088 071 575 JBR 070/084 067/089 072 772 TUP 072/087 071/088 073 476 .MEG...NONE.
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.